Three boys who admitted to smoking both marijuana and K2, an illegal synthetic marijuana, suffered heart attacks after taking the drug, revealing new fears about the dangerous of synthetic drugs.
Case reports on the three boys, which were published in the December issue of Pediatrics, detail that the three teens-who were all 16 at the time-were admitted to the Children's Medical Center in Dallas with chest pain. Tests revealed that all three of the boys had heart attacks after taking the synthetic drugs.
Skeptics say the heart attacks may have been caused by other factors than the K2, but many are concerned about the toxicity of the substance and other synthetic cannabinoids currently out on the market. The drugs, which are often marketed as incense and sold in packets of herbs laced with synthetic marijuana at head shops and on the internet. The drugs goes by various names, including Spice, Spice Gold, Spice Diamond, Yucutan Fire, Solar Flare, Genie, PEP Spice and Fire n' Ice. The drugs can produce not only marijuana-like highs, but also agitation, anxiety, racing heart and elevated blood pressure.
The drug, which was developed in the 1990s, has become increasingly popular since 2009. At that time, poison control centers and hospitals began seeing illnesses arise as a result of smoking the drug. Already 16 states, including Texas, have outlawed the substance.
In March, the DEA made it temporarily illegal to possess or sell the drug, as well as four other drugs similar to it. That temporary measure is set to be in effect for one year. The Department of Health and Human Services is currently considering whether to permanently control the drugs.
Source: USA Today, "Fake marijuana may cause chest pain," Jenifer Goodwin, November 10, 2011.